Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Bismarck, ND

June 11, 2004Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2004, 6:11 PM CDT for Bottineau County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 6:11 PM CDT (23:11 UTC)
Expired
Jun 11, 2004, 7:00 PM CDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939587897117136156175194214233253272Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WUUS53 KBIS 112311
SVRBIS
NDC009-120000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF BOTTINEAU

* UNTIL 700 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS 14 MILES WEST OF                 
  BOTTINEAU...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOURIS AROUND 620 PM CDT
  WESTHOPE 625 PM CDT

LARGE HAIL IS POSSIBLE WITH THIS THUNDERSTORM. SEVERE THUNDERSTORMS 
CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT 
OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4866 10130 4868 10019 4902 10020 4899 10150

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:05 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 11, 3:05 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT FRI JUN 11 2004

.SHORT TERM...
FCST PROBLEMS FOR THE SHORT TERM INCLUDE SEVERE WEATHER TONIGHT AND
THEN CHANCE OF LINGERING PCPN THROUGH THE REMAINDER OF THE WEEKEND.

ETA/GFS SIMILAR IN OVERALL PATTERN THROUGH THE SHORT TERM PERIOD.
BOTH BRING SHORTWAVE ACROSS CWA THROUGH EARLY EVENING. ABUNDANT LOW
LEVEL MOISTURE AVAILABLE FROM LAST NIGHTS CONVECTION. DIRECTIONAL
SHEAR PROFILES ARE NOT IMPRESSIVE...BUT THERE IS SOME PRETTY
GOOD SPEED SHEAR. ALREADY HAVE BROKEN CAP AND TSTORMS DEVELOPING
OVER WEST AND SOUTH CENTRAL. WITH COLD AIR ALOFT THE MAIN THREAT
WILL BE LARGE HAIL.

BEYOND THIS EVENING...THINGS QUITE DOWN QUITE A BIT. WITH UPPER LOW
HANGING JUST NORTH OF THE BORDER WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE NRN TIER SATURDAY AND SATURDAY NIGHT. COULD
SEE A STRAY SHOWER AGAIN ON SUNDAY BUT FOR NOW WILL LEAVE PREVIOUS
FCST ALONE AND KEEP IT DRY. WE RETURN TO A ZONAL FLOW SUNDAY NIGHT
AND MONDAY WITH SHORTWAVE ENERGY TRAVELLING ALONG THE INTERNATIONAL
BORDER. WILL KEEP THE CHANCE OF SHOWERS ON MONDAY AS PREV FCST.

AS FAR AS TEMPS ARE CONCERNED...VERY FEW CHANGES. ETA/GFS NUMERICAL
GUIDANCE NUMBERS ARE VERY CLOSE THROUGH SATURDAY NIGHT. THERE IS A
LITTLE DISPARITY FOR HIGHS ON MONDAY AS GFS KEEPS CLOSED LOW
LINGERING LONGER AND S/W ENERGY REMAINS WITH IT. ETA LIFTS 50H LOW
OUT EARLIER AND LAST OF S/W ENERGY DROPS INTO NORTH DAKOTA BRINGING
DOWN SOME COOLER AIR. STILL DIFFERENCES ARE MINIMAL AND SETTLED FOR
A MODEL BLEND.

.LONG TERM...
ON MONDAY NIGHT THE NEWEST 12Z GFS BRINGS A H500 TROUGH THROUGH THE
STATE AND INTO TUE. DID NOT INTRODUCE PRECIP SINCE 00Z RUN FROM
YESTERDAY HAD H500 FLOW BUILDING A RIDGE. SO HELD OFF PRECIP WITH
THIS SUDDEN PATTERN CHANGE. H500 RIDGE BUILDS TO GIVE US A DRY
PATTERN WEDNESDAY AND THURSDAY. GFS HAS A FAST-MOVING SHORT WAVE
THROUGH THE REGION...BUT SINCE THIS IS THE LAST DAY OF EXTENDED
FORECAST AND TIMING IS SUSPECT - WILL LEAVE IT DRY FOR NOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...

&&

TWH/JV
Hazardous weather outlook, Jun 11, 2:46 AM CDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
246 AM CDT FRI JUN 11 2004

NDZ001>005-009>013-017-018-020>023-025-031>037-040>048-050-051-
111100-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MORTON ND-MOUNTRAIL ND-OLIVER ND-
PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-SLOPE ND-
STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
246 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY
THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL NORTH DAKOTA TODAY.
SOME THUNDERSTORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HW

In the hours before

Local storm report, Jun 11, 3:34 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             WASHBURN                47.29N 101.03W
06/11/2004  1.00 INCH        MCLEAN             ND   BROADCAST MEDIA

0329 PM     HAIL             10 SE WASHBURN          47.19N 100.88W
06/11/2004  1.00 INCH        MCLEAN             ND   BROADCAST MEDIA

&&

VJR
Local storm report, Jun 11, 5:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 N HARVEY              47.78N 99.93W
06/11/2004  1.25 INCH        WELLS              ND   LAW ENFORCEMENT

&&

VJRR
Local storm report, Jun 11, 6:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
610 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             7 E JAMESTOWN           46.91N 98.55W
06/11/2004  1.00 INCH        STUTSMAN           ND   AMATEUR RADIO

&&

VJR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:28 PM CDTSevere Thunderstorm WarningBISMcLean62 min
Jun 11, 3:32 PM CDTSevere Thunderstorm WarningBISBurleigh43 min
Jun 11, 4:58 PM CDTSevere Thunderstorm WarningBISMcHenry62 min
Jun 11, 5:12 PM CDTSevere Thunderstorm WarningBISPierce, Wells63 min
Jun 11, 5:38 PM CDTSevere Thunderstorm WarningBISStutsman52 min
Jun 11, 6:14 PM CDTSevere Thunderstorm WarningBISFoster, Wells46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.